Alert archive / Missouri / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 263, NWS Springfield, MO

May 30, 2017Barton County, Vernon County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 30, 2017, 10:19 PM CDT for Barton County, Vernon County, Missouri. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2017, 10:19 PM CDT (03:19 UTC)
Expired
May 30, 2017, 11:15 PM CDT
In force
56 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Barton County, MO, Vernon County, MO

The radar

The Pleasant Hill radar (KEAX), 100 km from the middle of the area, began a volume at 03:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 3.3 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2017-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 81 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2017-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
81 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
1650 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

999 
WUUS53 KSGF 310319
SVRSGF
MOC011-217-310415-
/O.NEW.KSGF.SV.W.0263.170531T0319Z-170531T0415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
1019 PM CDT TUE MAY 30 2017

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Northeastern Barton County in southwestern Missouri...
  Vernon County in west central Missouri...

* Until 1115 PM CDT

* At 1019 PM CDT, a severe thunderstorm was located 7 miles north of
  Nevada, moving southeast at 40 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Nevada...                         Sheldon...
  Montevallo...                     Walker...
  Bronaugh...                       Moundville...
  Richards...                       Milo...
  Deerfield...                      Metz...
  Harwood...                        Stotesbury...
  Horton...                         Verdella...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3806 9452 3803 9423 3805 9421 3805 9418
      3793 9407 3787 9406 3786 9407 3763 9408
      3759 9447 3793 9462
TIME...MOT...LOC 0319Z 319DEG 33KT 3795 9437 

HAIL...1.00IN
WIND...<50MPH
 
$$

Burchfield
3 follow-up statements
983 
WWUS53 KSGF 310333
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
1033 PM CDT TUE MAY 30 2017

MOC011-217-310415-
/O.CON.KSGF.SV.W.0263.000000T0000Z-170531T0415Z/
Barton MO-Vernon MO-
1033 PM CDT TUE MAY 30 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR NORTHEASTERN BARTON AND VERNON COUNTIES...

At 1033 PM CDT, severe thunderstorms were located along a line
extending from near Walker to 7 miles southwest of Nevada, moving
southeast at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Nevada...                         Sheldon...
Montevallo...                     Walker...
Bronaugh...                       Moundville...
Milo...                           Deerfield...
Harwood...                        Verdella...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3763 9408 3759 9447 3785 9458 3802 9416
      3794 9408
TIME...MOT...LOC 0333Z 323DEG 33KT 3790 9417 3778 9446 

HAIL...1.00IN
WIND...60MPH
 
$$

Burchfield
699 
WWUS53 KSGF 310355
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
1055 PM CDT TUE MAY 30 2017

MOC011-217-310415-
/O.CON.KSGF.SV.W.0263.000000T0000Z-170531T0415Z/
Barton MO-Vernon MO-
1055 PM CDT TUE MAY 30 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR NORTHEASTERN BARTON AND SOUTHEASTERN VERNON COUNTIES...

At 1055 PM CDT, severe thunderstorms were located along a line
extending from 7 miles southwest of El Dorado Springs to Sheldon,
moving southeast at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Sheldon...                        Montevallo...
Milo...                           Verdella...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3763 9408 3759 9447 3772 9437 3792 9408
TIME...MOT...LOC 0355Z 320DEG 30KT 3779 9410 3763 9430 

HAIL...1.00IN
WIND...60MPH
 
$$

Burchfield
881 
WWUS53 KSGF 310407
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
1107 PM CDT TUE MAY 30 2017

MOC011-217-310417-
/O.EXP.KSGF.SV.W.0263.000000T0000Z-170531T0415Z/
Barton MO-Vernon MO-
1107 PM CDT TUE MAY 30 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BARTON AND
SOUTHEASTERN VERNON COUNTIES WILL EXPIRE AT 1115 PM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However small hail
is still possible with these thunderstorms.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Springfield.

LAT...LON 3763 9408 3759 9447 3772 9437 3792 9408
TIME...MOT...LOC 0407Z 319DEG 33KT 3772 9402 3756 9422 

$$

Burchfield

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 5:52 PM CDT, 4 hours 27 minutes earlier.

Area forecast discussion, May 30, 5:52 PM CDT, 4 hours 27 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
552 PM CDT Tue May 30 2017

...00z Aviation Forecast Update...

.SHORT TERM...(This evening and tonight)
Issued at 325 PM CDT Tue May 30 2017

An area of showers continue to track east across south central
Missouri this afternoon. Instability has decreased with the
better instability now south of the area. Therefore, the thunder
has shifted south of the area across Arkansas. There may still be
an isolated embedded rumble of thunder before this activity moves
out of south central Missouri late this afternoon, but this is a
low chance.

Behind the area of showers that have spread through the area the
sun has come back out and instability is starting to increase
across Kansas into western Missouri. Isolated/scattered storm
development will be possible late this afternoon across eastern
Kansas and western Missouri and this activity will spread/develop
southeast into the area this evening into tonight. Coverage in
this activity will be limited with most locations remaining dry. A
few of the strongest storms may be capable of hail in excess of
dimes and winds in excess of 50 mph this evening, but again this
will be a very localized risk and not widespread by any means.

.LONG TERM...(Wednesday through Tuesday)
Issued at 325 PM CDT Tue May 30 2017

An upper level low will remain northeast of the area as upper
level ridging remains to the west of the area. Energy from the
Upper level low will keep isolated/scattered shower/storm chances
at times Wednesday through Thursday. As instability increases in
the afternoon/early evening a small chance of a strong/marginally
severe storm may be possible. Coverage in any convection will not
be widespread and any shower/storm that does affect a given
locations will be brief in nature.

An upper level shortwave trough will move through the region
Friday into the weekend and may bring additional showers and
storm chances, which may be a little more widespread in nature
than the rain expected through Thursday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 551 PM CDT Tue May 30 2017

VFR conditions will continue through the next 24 hours across the
area. There are no aviation concerns for pilots. Winds will be
light and variable to southwesterly about 5 knots.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Wise
LONG TERM...Wise
AVIATION...Griffin
Hazardous weather outlook, May 30, 7:53 PM CDT, 2 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
753 PM CDT Tue May 30 2017

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-010100-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
753 PM CDT Tue May 30 2017

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited Hail risk.
  Limited Thunderstorm wind damage risk.
  Limited Lightning risk.

DISCUSSION...

  Additional scattered storm development will be possible this
  evening across eastern Kansas and western Missouri. This
  activity may then spread southeast later tonight. A few storms
  may produce hail up to the size of pennies and winds in excess
  of 50 mph this early this evening. Otherwise cloud to ground
  lightning strikes will be the risk with any storms that can
  develop.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

  Scattered thunderstorms will be possible at times through
  Thursday night.

  A few strong to severe storms will be possible across
  extreme southeastern Kansas and west-central Missouri
  Wednesday afternoon and early Wednesday evening. There is then
  a Limited Risk for severe storms across portions of the
  Missouri Ozarks on Thursday.

  Better chances for more widespread thunderstorms will then
  occur from later Friday into Saturday night as a storm
  system approaches from the southwestern United States.

  Scattered thunderstorms will then be possible early next week.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Griffin

In the hours before

Special weather statement, May 30, 9:22 PM CDT, 57 minutes before
Special Weather Statement
National Weather Service Springfield MO
922 PM CDT TUE MAY 30 2017

MOZ067-068-079-310315-
Polk MO-Hickory MO-St. Clair MO-
922 PM CDT TUE MAY 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HICKORY...NORTHERN
POLK AND SOUTHEASTERN ST. CLAIR COUNTIES UNTIL 1015 PM CDT...

At 922 PM CDT, Doppler radar was tracking a strong thunderstorm near
Weaubleau, or 15 miles west of Hermitage, moving southeast at 30 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Pomme de Terre Lake...            Humansville...
Polk...                           Weaubleau...
Collins...                        Flemington...
Dunnegan...                       Elkton...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Pomme De Terre Lake, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 3774 9321 3761 9353 3776 9363 3783 9363
      3784 9369 3788 9372 3796 9353
TIME...MOT...LOC 0222Z 322DEG 28KT 3786 9359

Burchfield
Local storm report, May 30, 9:47 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
947 PM CDT TUE MAY 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0944 PM     HAIL             STOCKTON                37.70N 93.80W
05/30/2017  M1.00 INCH       CEDAR              MO   PUBLIC

            VIA SOCIAL MEDIA.

&&

JLR
Local storm report, May 30, 9:50 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
950 PM CDT TUE MAY 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     HAIL             4 S ELKTON              37.80N 93.43W
05/30/2017  M0.88 INCH       POLK               MO   CO-OP OBSERVER

&&

JLR
Local storm report, May 30, 9:54 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
954 PM CDT TUE MAY 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     HAIL             STOCKTON                37.70N 93.79W
05/30/2017  E1.50 INCH       CEDAR              MO   PUBLIC

            HALF DOLLAR TO PING PONG SIZE HAIL REPORTED
            NEAR STOCKTON. NUMEROUS PICTURES FROM SOCIAL
            MEDIA OF THE HAIL.

&&

MG
Special weather statement, May 30, 10:02 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Springfield MO
1002 PM CDT TUE MAY 30 2017

MOZ066-310345-
Vernon MO-
1002 PM CDT TUE MAY 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN VERNON COUNTY UNTIL
1045 PM CDT...

At 1002 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hume, or 11 miles southeast of Pleasanton, moving southeast at 35
mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Nevada...                         Bronaugh...
Moundville...                     Richards...
Milo...                           Deerfield...
Metz...                           Stotesbury...

LAT...LON 3806 9461 3806 9446 3771 9412 3765 9447
      3795 9462
TIME...MOT...LOC 0302Z 329DEG 30KT 3803 9459

Burchfield
Special weather statement, May 30, 10:07 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Springfield MO
1007 PM CDT TUE MAY 30 2017

MOZ067-078-310345-
Cedar MO-St. Clair MO-
1007 PM CDT TUE MAY 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR CEDAR AND SOUTHWESTERN ST. CLAIR
COUNTIES UNTIL 1045 PM CDT...

At 1007 PM CDT, Doppler radar was tracking a strong thunderstorm near
El Dorado Springs, moving southeast at 20 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Stockton Lake...                  Stockton State Park...
El Dorado Springs...              Stockton...
Umber View Heights...             Bearcreek...
Caplinger Mills...                Filley...
Cane Hill...                      Cedar Springs...
Arnica...

LAT...LON 3776 9363 3774 9363 3774 9361 3765 9361
      3757 9373 3758 9384 3785 9407 3796 9390
TIME...MOT...LOC 0307Z 319DEG 17KT 3785 9393

Burchfield

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 7:31 PM CDTSpecial Weather StatementSGFPolk44 min
May 30, 8:23 PM CDTSpecial Weather StatementSGFSt. Clair67 min
May 30, 8:37 PM CDTSevere Thunderstorm WarningSGFCedar, St. Clair, Vernon53 min
May 30, 9:19 PM CDTSevere Thunderstorm WarningSGFCedar, Dade56 min
May 30, 9:22 PM CDTSpecial Weather StatementSGFPolk53 min
May 30, 10:02 PM CDTSpecial Weather StatementSGFVernon43 min
May 30, 10:07 PM CDTSpecial Weather StatementSGFCedar38 min
May 30, 10:50 PM CDTSpecial Weather StatementSGFCedar40 min
May 30, 11:06 PM CDTSpecial Weather StatementSGFDade39 min
May 30, 11:25 PM CDTSevere Thunderstorm WarningSGFBarton, Cedar, Dade36 min
May 30, 11:37 PM CDTSpecial Weather StatementSGFPolk38 min
May 31, 2:03 AM CDTSevere Thunderstorm WarningSGFCedar, St. Clair29 min
May 31, 7:30 AM CDTRiver Flood WarningSGFCedar48 hr
May 31, 2:12 PM CDTSpecial Weather StatementSGFJasper48 min
May 31, 2:44 PM CDTSevere Thunderstorm WarningSGFCedar, St. Clair, Vernon61 min
May 31, 2:52 PM CDTSpecial Weather StatementSGFJasper, Newton53 min
May 31, 5:40 PM CDTSpecial Weather StatementSGFBarry50 min
May 31, 5:47 PM CDTSevere Thunderstorm WarningSGFBarry43 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.